Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO

June 6, 2003Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2003, 5:52 PM MDT for Washington County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 5:52 PM MDT (23:52 UTC)
Expired
Jun 6, 2003, 6:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS55 KBOU 062352
SVRBOU
COC121-070030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 630 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WOODROW...OR ABOUT 24
  MILES SOUTHWEST OF AKRON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON...
ANTON...ELBA...LAST CHANCE...LINDON...PLATNER...WOODLIN SCHOOL AND
WOODROW.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4000 10371 3965 10370 3963 10310 4016 10306
          4019 10347 3998 10346

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:20 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 6, 2:20 PM MDT, 3 hours 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI JUN 6 2003

SHORT TERM DISCUSSION: STRONG UPPER TROF WILL MOVE ACROSS THE
NORTHERN PLAINS TONIGHT.  STRONG COLD FRONT ASSOCIATED WITH THIS
SYSTEM RACING SOUTHWARD THROUGH WYOMING AND QUICKLY APPROACHING
CHEYENNE.  LOTS OF CONVECTION ALONG AND AHEAD OF THIS FEATURE WITH
MARGINALLY UNSTABLE AIRMASS.  WITH INSTABILITY...UPSLOPE BEHIND
FRONT...AND MODERATE UPWARD FORCING ASSOCIATED WITH VERY STRONG JET
CARVING DOWN THE BACK SIDE OF TROF...WE SHOULD SEE A SEVERAL HOUR
PERIOD OF LIGHT TO MODERATE PRECIPITATION OVER THE AREA.  CANT RULE
OUT A FEW SEVERE STORMS THIS EVENING AS WE ARE STILL GETTING SOME
SURFACE HEATING AND 500 MB WINDS NEAR 40 KTS.  HIGH WINDS AND HAIL
AROUND 1 INCH BIGGEST THREATS.

AS FAR AS THE SNOW GOES...CURRENT FORECAST LOOKS ON TRACK WITH SOME
SNOW MIXING IN DOWN TO THE 5000-5500 FT LEVEL.  BEST COLD AIR DOES
NOT REACH THE AREA TIL 15Z SO NO ACCUMULATION EXPECTED IN THE DENVER
TO FORT COLLINS CORRIDOR AS WE WILL BE FIGHTING DAYTIME HEATING
DURING TIME OF BEST COLD ADVECTION.  HOWEVER...ABOVE 6000 FEET WE
SHOULD SEE SOME ACCUMULATION ESPECIALLY IN THE FOOTHILLS.  HEAVIEST
PRECIP EXPECTED IN THE FORM OF RAIN THIS EVENING SO ACCUMULATIONS OF
1 TO 4 INCHES APPEARS REASONABLE.  MESOETA IS HINTING AT A SECONDARY
SURGE TOMORROW AFTERNOON BUT BELIEVE SCATTERED POPS SHOULD SUFFICE
FOR NOW AS AIRMASS IS DRYING SLIGHTLY AND STABILIZING WITH
SUBSIDENCE MOVING ACROSS AFT 18Z SATURDAY.

BARJENBRUCH

LONG TERM DISCUSSION:  ON SATURDAY NIGHT...GRIDS ARE SHOWING
NORTHWESTERLY FLOW ALOFT AS THE UPPER CLOSED LOW PUSHES EAST.  THIS
JET LEVEL FLOW CONTINUES THROUGH SUNDAY.  BY SUNDAY NIGHT AND MONDAY
THE FLOW BECOMES MORE WEST NORTHWESTERLY.  THE SYNOPTIC SCALE FORCING
IS PROGGED TO BE WEAK DOWNWARD TO NEUTRAL SATURDAY NIGHT THROUGH
MONDAY.  CROSS SECTIONS ARE SHOWING LITTLE MOISTURE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.  BY MONDAY AFTERNOON...GRIDS SHOW MID AND
UPPER LEVEL MOISTURE MOVING INTO THE FORECAST AREA.  FORECAST
SOUNDING AND GRIDS SHOW LITTLE OR NO CAPE SUNDAY AFTERNOON OR MONDAY
AFTERNOON WITH LITTLE LOW LEVEL MOISTURE TO WORK WITH.  TEMPERATURE
AND THICKNESS GRIDS SHOW SLIGHT WARMING SATURDAY NIGHT/SUNDAY MORNING
FROM TONIGHT READINGS.  WITH THE CLEARING EXPECTED IT SHOULD BE A
BIT COLDER SUNDAY MORNING THAN SATURDAY MORNING.  WELL SEE.  ON
SUNDAY...GRIDS SHOW A 7 TO 10 C WARM-UP FROM SATURDAYS HIGHS...THEN
ANOTHER 3 TO 6 C WARM-UP ON MONDAY.  IN THE EXTENDED FORECAST...
MOISTURE INCREASES A BIT SO WILL KEEP THE MINIMAL POPS GOING THROUGH
FRIDAY.           RJK

.DEN...NONE.
Hazardous weather outlook, Jun 6, 11:00 AM MDT, 6 hours 52 minutes before
COZ030>051-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUN 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON.  EVEN THOUGH
INSTABILITY WILL BE LIMITED DUE TO RATHER COOL SURFACE
TEMPERATURES...A FEW STORMS MAY BECOME SEVERE AS WIND SHEAR
INCREASES.  THE BIGGEST THREAT OF SEVERE WEATHER WILL BE HIGH WINDS
AND HAIL AROUND ONE INCH IN DIAMETER AS THE STORMS SPREAD
SOUTHEASTWARD ACROSS THE AREA.  ONE OR TWO SMALL AND BRIEF TORNADOES
CANT BE RULED OUT.

RAIN SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD TONIGHT. SOME SNOW
IS EXPECTED TO MIX IN WITH THE RAIN ABOVE 5500 FEET BY DAYBREAK.  IN
THE FOOTHILLS AND MOUNTAINS...THE RAIN SHOULD CHANGE OVER TO SNOW BY
MIDNIGHT...WITH 1 TO 4 INCHES ACCUMULATION FORECAST BY SATURDAY
MORNING.

A STRONG WEATHER DISTURBANCE AND COLD FRONT MOVING SOUTHWARD FROM
WYOMING WILL PRODUCE THE SHOWERS...THUNDERSTORMS...AND HIGHER
ELEVATION SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW SHOWERS WILL LINGER SATURDAY MORNING AS THIS
UNSEASONABLY COLD STORM SYSTEM MAKES IT WAY ACROSS NORTHEAST
COLORADO AND THE NEBRASKA PANHANDLE. SOME ADDITIONAL SNOW
ACCUMULATION IS EXPECTED BY NOON SATURDAY IN THE FRONT RANGE AND
ON THE PALMER DIVIDE AT ELEVATIONS GENERALLY ABOVE 6000 FEET.
WESTERN PORTIONS OF THE DENVER METRO AREA INCLUDING BOULDER MAY ALSO
SEE A MIXTURE OF RAIN AND SNOW EARLY IN THE DAY. ADDITIONAL
ACCUMULATIONS IN THESE AREAS SHOULD BE TWO INCHES OR LESS.

SKIES SHOULD BEGIN TO CLEAR LATE IN THE DAY SATURDAY AS THE STORM
SYSTEM MOVES EAST OF THE STATE...ALTHOUGH THE GUSTY NORTH WINDS WILL
CONTINUE AS TEMPERATURES REMAIN UNSEASONABLY COLD FOR THE DATE.
DRIER AND WARMER CONDITIONS RETURN TO THE FORECAST AREA ON SUNDAY.
THIS WARMING TREND WILL CONTINUE NEXT WEEK WITH TEMPERATURES
RETURNING TO NORMAL ON MONDAY AND ABOVE NORMAL ON TUESDAY AND
WEDNESDAY. DRY CONDITIONS CAN BE EXPECTED AS WELL SUNDAY THROUGH
TUESDAY...WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON
WEDNESDAY AND THURSDAY WITH THE PASSAGE OF WEAK WEATHER DISTURBANCES
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 1 PM.

RJK/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:07 PM MDTSevere Thunderstorm WarningBOUMorgan38 min
Jun 6, 5:18 PM MDTTornado WarningBOUMorgan42 min
Jun 6, 5:34 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Jun 6, 5:47 PM MDTSevere Thunderstorm WarningBOUAdams43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.